Arkansas, 2009

Flash Flood and Flood in Arkansas, May 11, 2009

May 11, 2009 · NWS JAN · 2 events in 2 counties and zones

During the morning of May 11th, heavy thunderstorms crossed southeast Arkansas. The storms caused numerous roads to be flooded across Chicot County as well as some streets in the Crossett area of Ashley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the morning of May 11th, heavy thunderstorms crossed southeast Arkansas. The storms caused numerous roads to be flooded across Chicot County as well as some streets in the Crossett area of Ashley County. Radar estimated six to eight inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 11, 3:15 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 11, 3:15 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
415 AM CDT MON MAY 11 2009

.SHORT TERM...TODAY THROUGH TUESDAY...LATEST SURFACE ANALYSIS HAS
THE STALLED FRONTAL BOUNDARY NEAR THE INTERSTATE 20 CORRIDOR. THIS
BOUNDARY WAS SUPPOSED TO BE THE FOCUS FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORM DEVELOPMENT TODAY...BUT ITS THE SERIES OF
DISTURBANCES IN THE PERSISTENT WEST TO NORTHWEST FLOW ALOFT THAT IS
PROVIDING EARLY ACTION ON THE RADARS THIS MORNING. THE DISTURBANCE
THAT BROUGHT OUR SUNDAY EVENINGS COMPLEX WAS NOTED OVER WESTERN
GEORGIA. THE CURRENT DISTURBANCE RESPONSIBLE FOR THIS MORNINGS
ACTIVITY WAS NOTED OVER THE DELTA AND FARTHER UPSTREAM ANOTHER
DISTURBANCE WAS NOTED OVER EASTERN NEW MEXICO AIDING DEVELOPMENT
OVER THE TEXAS PANHANDLE AND WESTERN OKLAHOMA. WITH SURFACE HIGH
PRESSURE CENTERED NORTH OF OUR CWFA PROVIDING A NORTH WIND TODAY AND
OUTFLOW FROM THIS MORNINGS ACTIVITY...THE BOUNDARY WILL LIKELY
SLIDE SOUTH OF INTERSTATE 20 BY THIS AFTERNOON. THE 00Z JAN SOUNDING
HAD A PW OF 1.81 INCHES. THE DEEP MOISTURE AND GREATEST INSTABILITY
FOR ANY STRONG TO SEVERE STORM DEVELOPMENT WILL LIKELY SHIFT SOUTH
TO OVER OUR SOUTHERN ZONES TODAY. HOWEVER...CONSIDERING THE WET
SOILS IN OUR NORTH...THIS MORNINGS ACTIVITY AND ANOTHER POSSIBLE
COMPLEX LATER TODAY FROM THE NORTHWEST...HAVE ISSUED ANOTHER FLASH
FLOOD WATCH FOR TODAY ROUGHLY FROM WINNSBORO LOUISIANA TO YAZOO CITY
TO EUPORA MISSISSIPPI. WITH THE CLOUDS AND RAIN...QUITE A MAX TEMP
GRADIENT IS EXPECTED ACROSS THE AREA TODAY. HIGHS SHOULD BE HELD IN
THE LOWER 70S NORTH AND IN THE MID 80S SOUTH. MOST OF THE CONVECTION
WILL DISSIPATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING. THE
EXCEPTION WOULD BE AN MCS FROM THE NORTHWEST. THE SURFACE HIGH TO
THE NORTH WILL CONTINUE SHIFTING EAST TONIGHT AND HELP PRODUCE A
SOUTHEAST WIND TUESDAY. THE STALLED BOUNDARY WILL BEGIN RETURNING
NORTH AS A WEAK WARM FRONT. THIS WARM FRONT WILL SERVE AS THE FOCUS
FOR CONVECTIVE ACTIVITY TUESDAY AFTERNOON. HIGHEST POPS WILL BE
CARRIED OVER THE NORTHERN HALF. /22/

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...RATHER ZONAL FLOW WILL
CONTINUE TUESDAY NIGHT INTO THE WEDNESDAY. BY WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT WE SEE A SHORTWAVE BEGIN TO DIP FROM THE UPPER
MIDWEST TOWARD THE GREAT LAKES REGION.  THIS WILL BRING A BOUNDARY
TOWARD THE ARKLAMISS REGION WEDNESDAY NIGHT...BUT THIS BOUNDARY IS
EXPECTED TO STALL NORTH OVER THE REGION SO THAT IT WILL NOT IMPACT
THE CWFA.  AS A RESULT THE AREA SHOULD BE RATHER QUIET ON WEDNESDAY.

BY THURSDAY THE BOUNDARY NORTH OF THE CWFA SHOULD BE PHASING OUT.
RETURN FLOW WILL EXIST OVER THE CWFA THROUGH THE REMAINDER OF THE
WORK WEEK. FOR THURSDAY THROUGH THE FIRST PART OF SATURDAY IT LOOKS
LIKE THE AREA WILL SEE DIURNAL CONVECT EACH AFTERNOON...WITH
CONVECTION BECOMING MORE WIDESPREAD BY SATURDAY WITH INCREASING
MOISTURE OVER THE AREA.

THIS WEEKEND THE UPPER PATTERN WILL BEGIN TO SHIFT TO MORE AMPLIFIED
IN NATURE. THIS WILL BRING A BROAD UPPER TROUGH TOWARD THE EASTERN
CONUS FOR THE END OF THE WEEKEND.  THIS SHOULD BRING ANOTHER
BOUNDARY TOWARD THE ARKLAMISS REGION FOR SATURDAY NIGHT INTO SUNDAY
TO ALLOW FOR CONVECTION OVER THE ARKLAMISS REGION DURING THIS TIME
PERIOD.  THE BOUNDARY AT THIS TIME LOOKS AS IF IT WILL MOVE OUT OF
THE CWFA BY SUNDAY NIGHT INTO MONDAY MORNING WITH HIGH PRESSURE
MOVING INTO THE REGION.  TIMING AND DETAILS WITH THIS BOUNDARY ARE
RATHER UNCERTAIN AS THE ECMWF IS SLIGHTLY SLOWER WITH GETTING THE
BOUNDARY OUT OF THE CWFA.  HAVE GENERALLY REMAINED WITH GUI FOR
NOW ON POPS FOR THIS TIME PERIOD.

TEMPERATURES THROUGH THE WORK WEEK WILL CONTINUE TO BE WARM AND
SLIGHTLY WARMER THAN AVERAGE. TOWARD THE WEEKEND TEMPERATURES WILL
BE A LITTLE COOLER WITH CLOUD COVER AND PRECIP EXPECTED AS THE
BOUNDARY IS MOVING THROUGH THE CWFA.  OVERALL HAVE REMAINED
RELATIVELY CLOSE TO GUI FOR TEMPERATURES THROUGH THE EXTENDED. /14/

&&

.AVIATION...CONVECTION HAS REDEVELOPED A LITTLE FASTER THAN EXPECTED
EARLY THIS MORNING...ESPECIALLY AFTER THE COMPLEX THAT WENT THROUGH
SUNDAY EVENING. RADARS SHOW SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE NORTH MOVING EAST SOUTHEAST INTO THE CENTRAL PORTIONS OF
THE AREA. VFR CONDITIONS ARE BEING OBSERVED OVER THE SOUTHERN HALF
WITH IFR/LIFR CONDITIONS NORTH. CONDITIONS WILL CONTINUE TO
DETERIORATE THIS MORNING IN THE SOUTH AS THE STORMS SPREAD SOUTH.
CONDITIONS SHOULD IMPROVE THIS AFTERNOON BEFORE ANOTHER COMPLEX OF
STORMS BEGINS MOVING IN FROM THE NORTHWEST. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       79  62  82  68 /  69  41  46  11
MERIDIAN      80  62  82  65 /  66  37  55  23
VICKSBURG     78  63  84  68 /  70  40  38   7
HATTIESBURG   86  66  86  68 /  60  28  40  17
NATCHEZ       81  64  84  68 /  61  29  21  11
GREENVILLE    72  61  79  67 /  73  36  54  17
GREENWOOD     72  59  79  67 /  70  35  57  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ018-019-025>029-
     032-034>036-040>042.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016-
     023.

AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.

&&

SHORT TERM/AVIATION: 22
LONG TERM: 14
Hazardous weather outlook, May 11, 4:51 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
551 AM CDT MON MAY 11 2009

ARZ074-075-LAZ007>009-015-MSZ018-019-025>042-121100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
551 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE SLOWLY TO THE EAST ACROSS THE
OUTLOOK AREA THIS MORNING AND RESULT IN THE PONDING OF WATER ON
ROADS AND MINOR FLOODING PROBLEMS. THIS AFTERNOON STRONG THUNDERSTORMS
MAY DEVELOP WITH VERY HEAVY RAINFALL RATES AND LEAD TO FLASH
FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

LAZ016-023>026-MSZ043>066-072>074-121100-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-MADISON MS-
LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
551 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND
WIND GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. THE STALLED FRONTAL BOUNDARY JUST SOUTH OF
THE INTERSTATE TWENTY WILL COMBINE WITH DAYTIME HEATING AND A MOIST
UNSTABLE AIRMASS FOR THUNDERSTORM DEVELOPMENT. THE THUNDERSTORM
ACTIVITY WILL DECREASE DURING THE EVENING AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

In the hours before

Special weather statement, May 11, 1:39 AM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
239 AM CDT MON MAY 11 2009

ARZ074-075-LAZ007>009-MSZ034-040-110840-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-WEST CARROLL LA-EAST CARROLL LA-
WASHINGTON MS-ISSAQUENA MS-
239 AM CDT MON MAY 11 2009

...A STRONG THUNDERSTORM OVER SOUTHERN ASHLEY COUNTY ARKANSAS...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER PARKDALE AT 239 AM CDT...MOVING
EAST AT 30 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN ISSAQUENA...SOUTHWESTERN WASHINGTON...SOUTHERN
CHICOT AND SOUTHEASTERN ASHLEY COUNTIES...AND NORTHERN EAST
CARROLL...NORTHERN WEST CARROLL AND NORTHEASTERN MOREHOUSE PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

MME
Special weather statement, May 11, 2:43 AM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
343 AM CDT MON MAY 11 2009

ARZ074-075-LAZ007>009-MSZ034-040-110945-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-WEST CARROLL LA-EAST CARROLL LA-
WASHINGTON MS-ISSAQUENA MS-
343 AM CDT MON MAY 11 2009

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES NORTH OF
GLEN ALLAN TO 8 MILES NORTHWEST OF BEEKMAN AT 343 AM CDT...MOVING
EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN NORTHWESTERN ISSAQUENA...SOUTHERN WASHINGTON...SOUTHERN
CHICOT AND ASHLEY COUNTIES...AND NORTHERN EAST CARROLL...NORTHERN
WEST CARROLL AND NORTHERN MOREHOUSE PARISHES SHOULD MONITOR THESE
STORMS CLOSELY.

CAW
Special weather statement, May 11, 3:31 AM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
431 AM CDT MON MAY 11 2009

MSZ035-036-042-111030-
HOLMES MS-HUMPHREYS MS-YAZOO MS-
431 AM CDT MON MAY 11 2009

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 5 MILES NORTHEAST
OF MIDNIGHT TO 4 MILES SOUTHEAST OF EBENEZER AT 431 AM CDT...MOVING
EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN NORTHEASTERN YAZOO...HUMPHREYS AND SOUTHERN HOLMES COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

CAW
Special weather statement, May 11, 4:40 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
540 AM CDT MON MAY 11 2009

LAZ007-008-111140-
MOREHOUSE LA-WEST CARROLL LA-
540 AM CDT MON MAY 11 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER JONES AT 540 AM CDT...MOVING EAST
AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WEST CARROLL AND NORTHEASTERN MOREHOUSE PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

CAW
Special weather statement, May 11, 5:11 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
611 AM CDT MON MAY 11 2009

LAZ009-MSZ040-111210-
EAST CARROLL LA-ISSAQUENA MS-
611 AM CDT MON MAY 11 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 8 MILES WEST OF LAKE PROVIDENCE AT 612
AM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL ISSAQUENA COUNTY...AND CENTRAL EAST CARROLL PARISH
SHOULD MONITOR THIS STORM CLOSELY.

CAW

The radar

The Jackson/Brandon,MS radar (KDGX), 163 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Chicot

When
May 11, 7:30 AM CST to 12:30 PM CST
Where
Chicot County, 3.61 mi SSW of Empire to 0.97 mi NNW of Ashton
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
33.070, -91.448

Some 80 roads across the county had flooded. Persistent rains over the past week have produced four to six inches and the water has no place to drain.

Flash Flood, Ashley

When
May 11, 8:50 AM CST to 10:45 AM CST
Where
Ashley County, 1.13 mi S of Gulledge to 1.22 mi SSW of South Crossett
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.054, -91.881

Several streets and area road were flooded in the Crossett area due to repeated rounds of heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174625, 174627.